1. j.j

    j.j Registered User

    Jan 8, 2007
    91
    hi
    i posted a few weeks ago to say my mam was bieng re-admitted to the assesment unit because she had to many drugs in her system and was found on her bedroom floor at the home, the drugs were taken away and she was started on risperidone for agitation, but in the space of three weeks i am horrified at the change in her, she is down to 6.12 in weight! talks strange! and shuffles along while hunched up with her head down! we can,t talk to a doctor because he is on holiday and he has no understudy at present. while the staff are good nobody seems really to care, i want to bring her home and cuddle her better.
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,560
    Kent
    Oh j.j., I don`t know what to say to you.

    Do you mean your mother hasn`t seen a doctor for 3 weeks? How is she being monitored?

    I don`t think it`s good enough that you can`t see a doctor. If you are really worried, I would ask the assessment unit to bring in a specialist, or at least someone who will be able to answer your questions.
     
  3. BeckyJan

    BeckyJan Registered User

    Nov 28, 2005
    18,972
    Derbyshire
    Don't know what to say except if it were me I think I would be stamping my feet and asking 'who is doing anything about this!' That is not always as easy as it sounds.

    I pray that you get help and advice soon.

    Thinking about you Beckyjan
     
  4. Steph

    Steph Registered User

    Jul 13, 2007
    9
    I don't think "doc is on holiday" is good enough - and it makes me mad that they think it is. We've seen the effects of halperidol on my mum over the last 3 weeks and the deterioration in language and mood was a real shock to the system. They wouldn't have moved a muscle if we hadn't pushed - she'd still be popping the pills, so from my limited experience all I can say is give them a shove and tell them its not good enough - and if they glaze over ask them to stop and think how they'd feel if it was their mother.
     
  5. j.j

    j.j Registered User

    Jan 8, 2007
    91
    hi thanks for replies, mam did see a doctor when she first went in sylvia when he prescribed risperidone without any consultation with ourselves as to the risks or side effects, he only attends the unit once a week it is left to the nurses to monitor and inform him of mams condition and behaviour, when i brought to their attention today about mams weight and stoop the nurses were at a bit of a loss as to who to inform because the new understudy does not start until friday and then he will be brand new to the job only learning himself. i felt like walking out with mam but the risperidone has been increased slowly over the last three weeks and i don,t know the risks involved with suddenly stopping it. people said it would be easier when mam was going to be looked after but i think it is as hard making sure she is ok and feeling helpless,
    thanks j.j
     
  6. eiggam

    eiggam Registered User

    Jan 5, 2007
    45
    Hi j.j.
    You have a right to ask for the side effects of any drug prescribed, and why have they increased the dose if your Mum is acting strange.
    No one will do much unless you ask them too.
    It's up to us to make waves, and watch the water's till it settles.
    It's heart breaking to see what these drugs can do. But, your Mum may have needed a rest from all the agitation.
    Make sure they inform you of any new drug given, and the dose they start your Mum on, it has to be low when they first start a drug.
    So sad I know, but your Mum is glad She has you there with arms around Her going through this with Her. It is a terrible thing to watch.
    Keep your Spirits up, and ask questions.
    A warm hug goes out to you from me.
    Maggie
     
  7. Taffy

    Taffy Registered User

    Apr 15, 2007
    1,314
    Hello j.j
    I know exactly what you are saying here it's very difficult. Have you looked up the side effects and withdrawal side effects of risperidone on the net, this may help a little with your concerns.Sometimes I get the feeling that dementia sufferers are seen to have less importance, but, maybe it's just me that thinks that way. I hope that you can sort something out soon. Taffy.
     
  8. susiewoo

    susiewoo Registered User

    Oct 28, 2006
    82
    Bromley Kent
    When Mum was first in the residential home she started to bend right over when walking and also when sitting. she was so thin there was nothing to stop her resting her hesd on her knees...this is quite hard to do if anyone tries it..most of us have boobs and tummys in the way!
    she was on quitiapine three times a day and we decided to drop the midday dose which had a positive effect and she gradually straightened up with encouragement. so it may be something to do with medication and also perhaps depression. I did think Mum was trying to shut off from everything for a while but is now settled and talks non-stop.
     
  9. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,105
    Toronto, Canada
    Sounds like the meds to me

    I would definitely keep pressing them to at least reduce the medication. Then it will take a couple of weeks before you see any improvement as it takes time for the drug to leave the system. But it does sound like a drug problem to me.

    I don't know how it works in the UK, but here in Ontario, my sister & I have POA for both financial and personal (medical). So if we decide we do not want my mother on a certain drug, we have the legal authority to force them to take her off it. We haven't done that yet but we have kept the pressure on & have had certain drugs reduced, we've had the specialist in etc. It is a constant monitoring process. Once we reach an equilibrium, we leave everything as it is. When mum's condition changes, we look at the drugs again.

    Good luck & keep us posted.
     
  10. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
    Joanne, in England and Wales, POA only applies to financial affairs.

    This will change in October when the new LPA comes into force, but at present doctors decide on medication. They may consult next of kin, but there is no compulsion to follow their wishes.

    Love,
     
  11. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,105
    Toronto, Canada
    Then it's a good thing that is changing in October. I think it really should be up to the family. We have had a DNR (do not resuscitate) in place for several years now, as my mother was always very clear about not wanting to be kept going if she were in a vegetative state.

    Otherwise, keep the pressure on, smiling and relentless.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.